Kentucky, 2012Flash Flood and Flood in Kentucky, September 5, 2012
September 5, 2012 · NWS JKL · 8 events in 3 counties and zones
Scattered strong to severe thunderstorms brought down a few trees and caused flooding across portions of eastern Kentucky on September 5th, 2012. A possible funnel cloud was also reported near Corbin in Laurel County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- $1,000
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered strong to severe thunderstorms brought down a few trees and caused flooding across portions of eastern Kentucky on September 5th, 2012. A possible funnel cloud was also reported near Corbin in Laurel County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Sep 5, 3:08 PM EST, 1 hour 37 minutes earlier.
Area forecast discussion, Sep 5, 3:08 PM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
408 PM EDT WED SEP 5 2012
.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 408 PM EDT WED SEP 5 2012
UPSTREAM LINE OF SHOWERS AND THUNDERSTORMS CONTINUES TO STRENGTHEN
THIS AFTERNOON IN FAVORABLY UNSTABLE AIR MASS. GOES SOUNDING DATA
SHOWS ENVIRONMENT SUITABLE FOR SUSTAINING THIS LINE AS IT PUSHES
EAST...SOUTHEASTWARD. THIS LINE IS EXPECTED TO REACH THE INTERSTATE
75 CORRIDOR ABOUT 21Z TO 22Z. BEEFED UP POPS IN OUR WEST IN
ANTICIPATION OF THE LINE REACHING OUR WESTERN ZONES LATE THIS
AFTERNOON...VERY EARLY THIS EVENING. EXPECT THE LINE TO WEAKEN WITH
SUNSET SO TAPERED POPS OFF QUICKLY THEREAFTER. WATCH IS IN EFFECT
JUST TO THE WEST OF OUR CWA AND A FEW WARNINGS HAVE BEEN ISSUED.
WHILE THE THREAT OF A FEW STRONG OR SEVERE STORMS CAN NOT BE RULED
OUT AM NOT EXPECTING ANY WIDESPREAD SEVERE WEATHER AS STORMS SHOULD
WEAKEN CONSIDERABLY WITH LOSS OF DAYTIME HEATING. JUST THE SAME WILL
HIGHLIGHT THE POTENTIAL IN THE HWO.
A SHORT WAVE SHOULD TRACK THROUGH THE REGION OVERNIGHT. PLENTY OF
JUICY AIR AHEAD OF THIS FEATURE. KEPT ISOLD TO SCATTERED SHOWERS
OVERNIGHT AND A SLIGHT CHANCE OF THUNDER. OVERNIGHT FOG WILL DEPEND
ON CLOUD COVER AND THE AMOUNT OF RAIN WE SEE WITH THE LINE OF
CONVECTION LATE THIS AFTERNOON...EARLY THIS EVENING. WHILE GUIDANCE
IS FAIRLY PESSIMISTIC MODELS HAVE HANDLED EVENTS TODAY VERY POORLY.
WITH DISTURBANCE MOVING THROUGH OVERNIGHT AND LOW CONFIDENCE IN
MODEL GUIDANCE DECIDED TO LET THE EVENING SHIFT SEE HOW THINGS
UNFOLD WITH RESPECT TO ANY FOG.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 301 PM EDT WED SEP 5 2012
THIS FCST BEGINS FRI MORNING WITH A MAJOR CYCLONE STATIONED OVER
HUDSON BAY WITH A 50H SHORT WAVE DROPPING INTO THE NRN PLAINS. THE
SOUTHWEST IS DOMINATED BY HIGH PRESSURE WHILE LESLIE IS FCST TO BE UP
TO HURRICANE STRENGTH BUT SHOULD REMAIN WELL OFF THE COAST AND EVEN
AT THIS POINT EAST OF BERMUDA. THE MODELS ARE IN GOOD AGREEMENT WITH
THE PASSAGE OF THE 50H SHORT WAVE BY SUNDAY MORNING BUT THE GFS IS
SLIGHTLY FASTER AND THE ECMWF BRINGS A SLIGHTLY STRONGER FOLLOW ON
SHORT WAVE BEHIND THE INITIAL WAVE. THE ECMWF FOLLOWING WAVE IS
STRONG ENOUGH TO DROP INTO ERN KY WHILE THE WEAKER GFS KEEPS MOST OF
THE ENERGY NORTH OF THE OHIO RVR. BOTH MODELS THEN BUILD A RIDGE INTO
THE TN/OH VALLEY WITH FAIR WEATHER UNTIL WED MORNING WHEN ANOTHER
MAJOR DISTURBANCE CROSSING THE NRN PLAINS BORDER WITH CANADA
DEPRESSES THE RIDGE TO THE WRN GULF AND ALLOWS THE TROF TO CROSS INTO
OUR WEATHER PICTURE.
AT THE SFC BOTH MODELS KEEP FRI DRY FOR THE MOST PART UNTIL LATE IN
THE AFTERNOON WHEN THE SFC LOW PUSHES ACROSS SRN IN/OH/NRN KY. THE
GFS CLEARS THE WEATHER BY MIDNIGHT SAT NIGHT WHILE THE ECMWF IS
SLOWER AND DOESN/T CLEAR UNTIL EARLY SUN MORNING. NEITHER MODEL DOES
MUCH WITH THE FOLLOWING 50H SHORT WAVE BUT THE ECMWF KEEPS SLIGHTLY
MORE CLOUD COVER BUT THE LOW LEVELS ARE TOO DRY TO SUPPORT PCPN AS
HIGH PRESSURE AT THE SFC BUILDS INTO THE ERN CONUS AND PUSHES ANY
PCPN OFF THE MID ATLANTIC COAST. BY TUE MORNING THE SFC HIGH IS
EASING TOWARDS NEW ENGLAND IN THE ECMWF AND IS PUSHED SOUTH TO THE
CAROLINAS IN THE GFS. BOTH MODELS KEEP THE COMMONWEALTH DRY THRU WED
AS THE SFC REFLECTION OF THE 50H TROF IS SLOW TO BUILD THE REQUISITE
MOISTURE WITH THE TROF EXTENDING FROM THE GREAT LAKES TO THE SRN
PLAINS BUT MOSTLY DRY.
TEMPERATURES ON FRI WILL CLIMB INTO THE UPPER 80S...BUT WITH THE
RAIN MOVING IN AND COLD AIR EXPECT HIGHS ON THE WEEKEND TO ONLY
REACH THE LOWER TO MID 70S. HIGHS WILL CLIMB INTO THE UPPER 70S TO
AROUND 80 BY WEDNESDAY. LOW TEMPS FOR THE WEEKEND AND THE EARLY PART
OF THE NEW WEEK WILL BE VERY COMFORTABLE IN THE MID 50S.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 209 PM EDT WED SEP 5 2012
LOW CLOUDS HAVE BEEN STUBBORNLY HANGING ON TODAY BUT ARE FINALLY
MIXING OUT WITH SURFACE HEATING. REMNANTS OF UPSTREAM STORM COMPLEX
IS PUSHING A FAIRLY SOLID LINE OF SHOWERS AND THUNDERSTORMS TOWARDS
OUR AREA. GOES SOUNDING DATA SHOWS ENVIRONMENT SUITABLE FOR SUSTAINING
THIS LINE AS IT PUSHES EAST...SOUTHEASTWARD. ISOLD SHOWERS AND
THUNDERSTORMS HAVE BEEN DEVELOPING AHEAD OF THIS LINE AS WELL. MODELS
HAVE HANDLED THIS ACTIVITY VERY POORLY SO CONFIDENCE IN FORECAST IS
LOW.
FOR NOW INCLUDED A BROAD BRUSH VCSH FOR ALL TERMINALS. IF LINE HOLDS
TOGETHER WILL AMD TAFS FOR THUNDER AS APPROPRIATE AND AS TIMING...
FORECAST BECOMES MORE CERTAIN. BASED ON EXTRAPOLATION OF THIS LINE
EASTWARD AND IF IT DOES NOT BECOME TOO DISORGANIZED...EXPECT THE LINE
TO REACH THE INTERSTATE 75 CORRIDOR ABOUT 21-22Z. SPC HAS HAD A WATCH
BOX FOR THE LINE AS IT PASSED THROUGH IL/IN BUT FEW WARNINGS HAVE
BEEN ISSUED. WHILE THE THREAT OF A STRONG OR SEVERE STORM CAN NOT BE
RULED OUT AM NOT EXPECTING MUCH ATTM. BUT WILL WATCH IN CASE THE LINE
BECOMES MORE ORGANIZED.
ATTENTION IS THEN DRAWN TO A SHORT WAVE THAT SHOULD TRACK THROUGH
THE REGION OVERNIGHT. PLENTY OF JUICY AIR AHEAD OF THIS FEATURE SO
INCLUDED VCSH SINCE SOMETHING COULD POP UP AT ABOUT ANY TIME.
UNDECIDED YET ABOUT THE AMOUNT OF FOG OVERNIGHT WITH ADDED CLOUD
COVER EXPECTED FROM THE DISTURBANCE. GUIDANCE IS SUGGESTING FOG
OVERNIGHT...ESPECIALLY FOR STATIONS AT LOWER ELEVATIONS. BUT WITH
MODELS HANDLING CURRENT EVENTS SO POORLY AM SKEPTICAL. IN ADDITION
EXPERIMENTAL GOES-R PRODUCTS ARE A BIT MORE OPTIMISTIC THAN MOS
GUIDANCE. FOR NOW WITH WITH MVFR CONDITIONS...THOUGH SOME TEMPORARY
LOWER VSBYS AND CIGS WILL BE POSSIBLE. WINDS WILL BE LIGHT THROUGH
THE PERIOD...GENERALLY SOUTHERLY TO SOUTHWEST.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...RAY
LONG TERM....DUSTY
AVIATION...RAY
Hazardous weather outlook, Sep 5, 2:59 PM EST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
359 PM EDT WED SEP 5 2012
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-062300-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
359 PM EDT WED SEP 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
THUNDERSTORMS ARE POSSIBLE THIS EVENING AND TONIGHT. A FEW STORMS MAY
BE STRONG THIS EVENING WITH GUSTY WINDS AND HEAVY RAIN THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH SATURDAY.
SOME STORMS LATE FRIDAY NIGHT AND SATURDAY COULD PRODUCE HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
RAY/DUSTY
Event by event
2 heavy rain, 2 funnel cloud, 2 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.
Heavy Rain, Breathitt
- When
- September 5, 4:45 PM EST to 8:10 PM EST
- Where
- Breathitt County, Quicksand
- Reported by
- Mesonet
- Coordinates
- 37.530, -83.350
According to the Quicksand mesonet site, 3.73 inches of rain fell between 545 pm and 910 pm at Quicksand.
Heavy Rain, Breathitt
- When
- September 5, 4:45 PM EST to 8:30 PM EST
- Where
- Breathitt County, Jackson
- Reported by
- NWS Employee
- Coordinates
- 37.550, -83.380
A rain gauge in Jackson measured 3.15 inches from storms that occurred earlier in the evening.
Flash Flood, Breathitt
- When
- September 5, 6:25 PM EST to 10:03 PM EST
- Where
- Breathitt County, Jackson to 0.38 mi NE of Jackson
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 37.550, -83.380
There were reports of high water on Old Quicksand Rd near Jackson. Flowing water at least 6 inches in depth was flowing across the road. Water was also coming up out of storm drains in the area.
Funnel Cloud, Laurel
- When
- September 5, 6:44 PM EST
- Where
- Laurel County, 2 mi N of Corbin London Arpt
- Reported by
- Trained Spotter
- Coordinates
- 37.109, -84.080
A funnel cloud was spotted north of Corbin.
Funnel Cloud, Laurel
- When
- September 5, 6:50 PM EST
- Where
- Laurel County, Tuttle
- Reported by
- 911 Call Center
- Coordinates
- 37.000, -83.950
A funnel cloud was spotted in Tuttle.
Thunderstorm Wind, Whitley
- When
- September 5, 7:00 PM EST
- Where
- Whitley County, 1 mi S of Corbin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.935, -84.100
A tree was blown down on Black Diamond Rd in the Oak Grove community.
Thunderstorm Wind, Whitley
- When
- September 5, 7:00 PM EST
- Where
- Whitley County, 1 mi S of Corbin
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 36.935, -84.100
Multiple trees were blown down in the community of Oak Grove on High Top Rd.
Flood, Laurel
- When
- September 5, 7:39 PM EST to 10:39 PM EST
- Where
- Laurel County, London to 0.46 mi S of London
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.130, -84.080
Bullock Rd in London was impassable due to standing water.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Massachusetts, September 5, 2012$1.5 million · 1 event
- Hail and Damaging Winds in Missouri, September 5 to 6, 2012$87,000 · 1.75 in hail · 56 events
- Flash Flood and Hail in Texas, September 5, 2012$160,000 · 1.25 in hail · 18 events
- Flash Flooding and Damaging Winds in Tennessee, September 5, 20121 injured · $96,000 · 55 kt wind · 14 events
- Flash Flood in North Carolina, September 5, 2012$100,000 · 1 event
- Hail and Damaging Winds in Arkansas, September 5 to 6, 2012$61,000 · 1 in hail · 7 events
- Lightning Strike in Maryland, September 5, 2012$75,000 · 1 event
- Damaging Winds in Illinois, September 5, 2012$38,000 · 52 kt wind · 3 events
- Damaging Wind in Indiana, September 5, 2012$40,000 · 61 kt wind · 1 event
- Lightning Strike in Alabama, September 5, 2012$40,000 · 1 event
- Flood and Damaging Winds in Kentucky, September 5, 2012$21,000 · 52 kt wind · 8 events
- Hail and Damaging Winds in Iowa, September 5, 2012$11,000 · 63 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410687, 410688, 410681, 410682, 410683, 410684, 410685, 410686.